Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 31, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Nov 23, 2009, 12:39 PM CST for 11 counties in Kansas. It took effect at Nov 23, 2009, 1:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2009, 12:39 PM CST (18:39 UTC)
- In effect from
- Nov 23, 2009, 1:00 PM CST
- Expired
- Nov 23, 2009, 6:35 PM CST
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 231839 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1239 PM CST MON NOV 23 2009 ...DENSE FOG CONTINUES TO DISSIPATE WHILE STRONG NORTHWESTERLY WINDS DEVELOP ACROSS EXTREME SOUTHWEST KANSAS... .LOWERING RELATIVE HUMIDITIES AND INCREASING WINDS HAVE ALLOWED THE DENSE FOG ACROSS PORTIONS OF CENTRAL KANSAS TO GRADUALLY DISSIPATE EARLY THIS AFTERNOON. MEANWHILE, AN AREA OF LOW PRESSURE CONTINUES TO STRENGTHEN ACROSS EXTREME SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. THE SURFACE LOW IS FORECAST TO MOVE EAST ALONG THE KANSAS AND OKLAHOMA BORDER THROUGH THIS AFTERNOON AND EVENING. AS IT DOES SO, THE LOW WILL CONTINUE TO STRENGTHEN CREATING A TIGHTENING PRESSURE GRADIENT ACROSS SOUTHWEST KANSAS RESULTING IN WINDS INCREASING UP TO WIND ADVISORY CRITERIA. KSZ030-031-046-065-066-231945- /O.CAN.KDDC.FG.Y.0013.000000T0000Z-091123T1900Z/ TREGO-ELLIS-RUSH-PAWNEE-STAFFORD- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...LA CROSSE...RUSH CENTER...LARNED...BURDETT... ST. JOHN...STAFFORD...HUDSON 1239 PM CST MON NOV 23 2009 ...DENSE FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE DENSE FOG ADVISORY. FOG HAS CONTINUED TO DISSIPATE ACROSS THE AREA ALLOWING VISIBILITIES TO GRADUALLY IMPROVE ABOVE ADVISORY CRITERIA LEVEL. AS A RESULT, THE DENSE FOG ADVISORY HAS BEEN CANCELED. $$ KSZ061>063-074>077-084>087-240200- /O.NEW.KDDC.WI.Y.0031.091123T1900Z-091124T0200Z/ HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS- SEWARD-MEADE- INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD... GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 1239 PM CST MON NOV 23 2009 /1139 AM MST MON NOV 23 2009/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING. STRONG NORTHWEST WINDS WILL DEVELOP ACROSS PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON. WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP TO 45 MPH EARLY THIS AFTERNOON AND PREVAIL THROUGH EARLY THIS EVENING. TRAVELERS SHOULD BE CAUTIOUS WHILE DRIVING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ 32
1 follow-up statement
000 WWUS73 KDDC 240035 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 635 PM CST MON NOV 23 2009 ...WIND SPEEDS ARE SUBSIDING... .WITH THE ONSET OF EVENING AND INCREASING CLOUDS, WINDS SETTLED TO LOWER THAN WIND ADVISORY LEVELS. HOWEVER, IT WILL REMAIN BREEZY OVERNIGHT WITH NORTHWEST WINDS OF 15 TO 25 MPH GUSTING TO 35 MPH AT TIMES. KSZ061>063-074>077-084>087-240145- /O.CAN.KDDC.WI.Y.0031.000000T0000Z-091124T0200Z/ HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS- SEWARD-MEADE- INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD... GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 635 PM CST MON NOV 23 2009 /535 PM MST MON NOV 23 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND ADVISORY. WIND SPEEDS ARE NO LONGER ABOVE WIND ADVISORY CRITERIA AND ARE NOT EXPECTED TO STRENGTHEN OVERNIGHT. $$ 12
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Nov 23, 12:24 PM CST, 15 minutes earlier.
Area forecast discussion, Nov 23, 12:24 PM CST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1224 PM CST MON NOV 23 2009 .UPDATE... PRELIMINARY THOUGHTS ON PERIOD 1 FORECAST... RAPIDLY EVOLVING SITUATION UNFOLDING AS I TYPE. AM IN THE PROCESS OF UPDATING GRIDS TO REFLECT A MORE AGGRESSIVE POP/WX FORECAST FOR TONIGHT ALONG AND NORTH OF HIGHWAY 4...ESPECIALLY UP ALONG INTERSTATE 70 TONIGHT. COMPACT, VIGOROUS CYCLONE IS UNDERGOING CYCLOGENESIS THIS AFTERNOON AND WILL CONTINUE TO DO SO THROUGH THE NIGHT. THE SYSTEM IS JUST NOW BEGINNING TO TAP INTO SOME MARGINAL GULF MOISTURE...BUT THE AGEOSTROPHIC MOTIONS INVOLVED WITH SUCH A WELL-ESTABLISHED, COMPACT SYSTEM MEANS A SUBSTANTIAL AMOUNT OF UPWARD VERTICAL MOTION FOR AREAS OF HEAVY PRECIPITATION. RAIN WILL CHANGE TO SNOW SOMETIME BETWEEN 00Z AND 03Z IN THE NORTHERN DDC FA...NORTHWEST OF NESS CITY TO HAYS...AND SNOW WILL FALL HEAVY FOR ABOUT A 3-HOUR PERIOD. AM STILL CONTEMPLATING THE IDEA OF ISSUING A WINTER WX ADVISORY...BUT STILL COLLABORATING THIS WITH WFO GLD/GID/ICT. AM CONCERNED ABOUT TRAVEL IMPACTS ALONG I-70 DURING THE MID TO LATE EVENING HOURS FROM HAYS ON WEST. THE SNOW WILL BE WET, WHICH WILL MITIGATE IMPACTS TO A CERTAIN DEGREE...BUT IF SNOWFALL RATES EXCEED 1 INCH PER HOUR, IT WILL ACCUMULATE ON PAVEMENT...AND THE STRONG NORTHWEST WINDS WILL HELP COOL PAVEMENT TEMPERATURES AS WELL. LATE THIS AFTERNOON...ISOLATED CONVECTION IS EXPECTED TO DEVELOP AT THE NOSE OF THE MID LEVEL POTENTIAL VORTICITY ANOMALY WHERE POTENTIAL TEMPERATURE AND THETA-E AXES COINCIDE NEAR THE SURFACE VORTICITY MAXIMUM. THIS SITUATION REMINDS ME A LITTLE BIT OF THE 10 NOVEMBER 2008 ISOLATED TORNADO EVENT NEAR JOHNSON KANSAS FROM A PATTERN RECOGNITION STANDPOINT (BUT NOT NECESSARILY A THERMODYNAMIC STANDPOINT)...ALTHOUGH THERE WILL BE SOME SURFACE- BASED POTENTIAL INSTABILITY TO WORK WITH GIVEN THE SUNSHINE AND HEATING AXIS. THE BEST THREAT FOR SURFACE-BASED LOW-TOPPED CONVECTION WILL BE EDWARDS, PAWNEE, STAFFORD, KIOWA, PRATT COUNTIES. -UMSCHEID && .PREV DISCUSSION... /ISSUED 332 AM CST MON NOV 23 2009/ DISCUSSION... DAYS 1-2... DENSE FOG CONTINUED TO BLANKET THE AREA FROM WAKEENEY AND HAYS SOUTHEAST THROUGH LARNED AND ST JOHN EARLY THIS MORNING. LOW CLOUD ENHANCEMENT LOOPS AND SURFACE OBS SHOW THAT THE FOG HAS BEEN SLOWLY DEVELOPING SOUTHWARD INTO THE PRATT AND MEDICINE LODGE AREAS. FARTHER WEST VISIBILITIES HAVE STAYED UP IN THE 3-5 MI RANGE AROUND GARDEN CITY AND DODGE CITY...POSSIBLY IN PART DUE TO A SLIGHT DOWNSLOPE COMPONENT IN THE WINDS AND A FAIRLY SHALLOW MOIST LAYER. WILL EXPAND THE DENSE FOG ADVISORY FARTHER SOUTH TO INCLUDE KPTT-KP28 FOR NOW. 00Z UA ANALYSIS SHOWED A WEAK SHORTWAVE TROUGH MOVING OUT OF THE CENTRAL PLAINS WHILE A STRONGER SHORTWAVE TROUGH WAS DIGGING SOUTHEAST THROUGH THE NORTHERN ROCKIES. MOST OF THE SHORT RANGE MODEL RUNS CONTINUE TO SHOW THIS SYSTEM TRACKING SOUTHEAST WITH AN UPPER LOW CLOSING OFF SOMEWHERE OVER NORTHWEST KANSAS BY THIS EVENING. INTERESTINGLY...THE UKMET HAS EARLIER TENDED TO DIG THE UPPER SYSTEM THE FARTHEST SOUTH BUT THE LATEST RUN LOOKS SIMILAR TO THE ECMWF. THE NAM IS NOW FARTHER SOUTH AND THE GFS TO A LESSER EXTENT. THE TRACK OF THE UPPER SYSTEM WILL HAVE A BIG IMPACT ON THE SOUTHWARD EXTENT OF PRECIPITATION. HAVE LEANED TOWARD THE TIMING AND TRACK OF THE GFS MODEL FOR THIS UPDATE. GIVEN A SLIGHTLY FURTHER SOUTH TRACK WITH THIS MODEL HAVE DECIDED TO RAISE POPS IN THE NORTH BUT DUE TO THE MODEL UNCERTAINTIES WILL KEEP POPS IN THE CHANCE CATEGORY. PRECIPITATION CHANCES SHOULD BE INCREASING DURING THE AFTERNOON HOURS AND MAXIMIZING DURING THE 00Z-06Z TIME FRAME. MODEL SOUNDINGS SHOW BOUNDARY LAYER TEMPERATURES DROPPING TO NEAR THE FREEZING MARK SO WOULD NOT BE SURPRISED TO SEE A MIX WITH OR CHANGEOVER TO SNOW IN THE NORTH DURING THE EVENING. THE MODELS KEEP THE UPPER SYSTEM FAIRLY PROGRESSIVE SO THINK THAT PRECIPITATION SHOULD BE WINDING DOWN BY TUESDAY MORNING. DAYS 3-7... THE MODELS REMAIN IN REASONABLE AGREEMENT ON A FAIRLY UNEVENTFUL WEATHER PATTERN THROUGH THE END OF THIS WEEK. ON WED, A RATHER VIGOROUS TROF WILL MOVE INTO THE UPPER MIDWEST WITH A DECENT SHORTWAVE ROTATING THROUGH THE PLAINS ON THE BACKSIDE. THE GFS/EC HAVE FLIP FLOPPED NOW WITH THE GFS BEING FURTHER WEST AND COOLER THAN THE EC. NEVERTHELESS, THE BULK OF ANY COLD AIR GOES BY WELL EAST OF US (AND NOTHING HINTS OF ANY CHANCE OF PRECIP) AND THUS WONT BE MAKING ANY CHANGES TO THE GOING FCST FOR SW KANSAS. FRI AND SAT STILL LOOK TO BE DOMINATED BY S/WAVE RIDGING OVER THE PLAINS AS ONE TROF MOVES INTO THE NE CONUS AND ANOTHER COMES ONSHORE ALONG THE PACIFIC COAST. THIS WILL MEAN ABOVE NORMAL TEMPS AND CONTINUED DRY WEATHER OVER KANSAS INTO THE FIRST PART OF THE WEEKEND. A DECENT FROPA IS STILL SCHEDULED FOR SAT NIGHT WITH MUCH COOLER WEATHER ON SUNDAY. THIS FROPA CONTINUES TO LOOK DRY AS WELL. THE MODELS CONTINUE TO SHOW INCREASED AMPLIFICATION GOING INTO NEXT WEEK AND A TENDENCY TOWARD SOME SORT OF ARCTIC AIR INTRUSION INTO THE CONUS. THE BIG QUESTION IS HOW FAR SOUTH AND WEST THIS AIR MIGHT GET. THE GFS IS NOW MUCH COLDER THAN THE EC FOR NEXT WEEK (WHICH IS A FLIP FLOP ON THE PART OF THE EC). JUST TAKING THE MODELS AT FACE VALUE, WE COULD HAVE HIGHS STRUGGLING TO REACH FREEZING NEXT MONDAY (GFS) OR HIGHS IN THE 40S (EC). ALSO OF INTEREST IS THE POTENTIAL FOR PRECIP IN SUCH A PATTERN. THE EC IS NOW DRY THROUGH 240HR OVER KS BUT AM NOT INCLINED TO BELIEVE A HUGE FLIP FLOP LIKE THAT. STILL THINK THERE EXISTS A REASONABLE CHANCE OF A PRECIP EVENT BUT FAR TOO MUCH UNCERTAINTY REMAINS TO PICK A MODEL AT THIS POINT. WILL CONTINUE TO HEDGE ON THE COLD/DRY SIDE OF NORMAL. -WRIGHT AVIATION... WE ARE STILL WATCHING FOR FOG THIS MORNING. KHYS IS ALREADY SOCKED IN WITH LIFR VIS/CIG AND TEMP/DEWPT SPREADS ARE LESS THAN 2 DEGREES AT BOTH KDDC AND KGCK WHICH MAKES THEM VULNERABLE TO A RAPID DECENT INTO LIFR. THINK A SMALL DOWNSLOPE COMPONENT IS KEEPING CONDS AT KDDC/KGCK FROM DECLINING BUT MODELS ARE SHOWING WINDS SWINGING AROUND TO SSE BY 23/12Z WHICH WOULD LIKELY PRODUCING LIFR CONDS. AM LEANING TOWARD LIFR AT ALL TERMINALS BY 23/12Z AND WILL UPDATE TAFS TO REFLECT THAT. LEE SFC CYCLOGENESIS WILL INTENSIFY AS AN UPPER TROF MOVES INTO COLORADO LATER THIS MORNING. THIS WILL INCREASE GRADIENT WITH WINDS AND MIXING INCREASING WHICH WILL WIPE OUT ANY REMAINING FOG BY 23/18Z. EXPECT STRONG FROPA AT ALL TERMINALS WITH WINDS GOING TO NW BY 24/00Z. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 29 49 24 52 / 30 0 0 10 GCK 27 47 22 50 / 20 0 0 10 EHA 27 51 24 52 / 0 0 0 10 LBL 29 51 24 53 / 0 0 0 10 HYS 31 46 25 48 / 80 20 0 10 P28 34 52 28 55 / 20 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR KSZ030-031- 046-065-066. && FN25/99
Hazardous weather outlook, Nov 23, 12:35 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1235 PM CST MON NOV 23 2009 KSZ064>066-078>081-088>090-241845- HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE- BARBER- 1235 PM CST MON NOV 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-241845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- 1235 PM CST MON NOV 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF RAIN WILL DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING THEN QUICKLY CHANGE TO SNOW DURING THE EVENING HOURS. THE SNOWFALL RATE MAY EXCEED ONE INCH PER HOUR AT TIMES THIS EVENING AND QUICKLY ACCUMULATE TO 1 TO PERHAPS 3 INCHES MAINLY ALONG THE INTERSTATE 70 CORRIDOR FROM COLLYER TO HAYS. NORTHWEST WINDS OF 20 TO 30 MPH WOULD LIKELY PROMOTE REDUCED VISIBILITY TO A HALF MILE OR LESS AT TIMES DUE TO INCREASED LIKELIHOOD OF BLOWING SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061>063-074>077-084>087-241845- HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS- SEWARD-MEADE- 1235 PM CST MON NOV 23 2009 /1135 AM MST MON NOV 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG NORTHWEST WINDS OF 25 TO 40 MPH ARE EXPECTED TO PERSIST THROUGH 8 PM CDT. OCCASIONAL GUSTS APPROACHING 50 MPH WILL ALSO BE POSSIBLE AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 8:59 PM CST | Dense Fog Advisory | DDC | Barber, Ellis, Pawnee, Pratt, Rush, Stafford and 1 more | 16 hr |
| Nov 23, 1:48 PM CST | Winter Weather Advisory | DDC | Ellis, Lane, Ness, Rush, Scott, Trego | 9 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.